1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Drug info - Dopamine reuptake inhibitors and antidopaminergics...Isn't that a bad idea?

Discussion in 'Antipsychotics' started by Gui316, Mar 3, 2013.

  1. Gui316

    Gui316 Silver Member

    Age:
    27
    Reputation Points:
    20
    Joined:
    Mar 22, 2012
    Messages:
    46
    I'm in some medications. One of them is bupropion, which makes norepinephrine and dopamine act on the brain for a bit longer than usual, is that right? But I'm also on methotrimeprazine (or levomepromazine), which is a antidopaminergic agent. So, isn't levomepromazine going to mess up with the antidepressive effects of bupropion? They are counteracting each other, right? Is it a good idea to stop taking the levomepromazine?
     
  2. haloperidol

    haloperidol Silver Member

    Reputation Points:
    115
    Joined:
    Aug 11, 2012
    Messages:
    54
    Firstly: don't stop taking any medications without first discussing it with the prescribing clinician.

    I don't believe there's been a whole lot of research on individuals taking bupropion with an antipsychotic, because I don't think bupropion would be commonly prescribed to people with schizophrenia, nor bipolar disorder.

    I'm not an expert, but the way I understand things is that it's not just a question of "dopamine increase" or "dopamine decrease" when it comes to a drug's actions -- drugs increase or decrease neurotransmitters in specific areas/pathways of the brain.

    So, my thoughts are that the bupropion increases dopamine in some area(s) of the brain, while the methotrimeprazine decreases dopamine in other area(s). This way the two drugs wouldn't be working against each other. I don't know, this is just a guess.

    On the other hand, you are correct, you are blocking dopamine receptors, while at the same time increasing re-uptake/release of dopamine. Bupropion could be considered a stimulant, and antipsychotics are the ultimate anti-stimulant (called the "major tranquilizers" while benzodiazepines are known as the "minor tranquilizers"). To me that suggests you are working at cross-purposes here.


    Another thing you might want to consider -- bupropion is well known for it's ability to lower the seizure threshold, but antipsychotics lower the seizure threshold as well. (see Haloperidol U.S. prescribing information at Pfizer website for example)

    Just these two drugs alone, you might not need to worry about, but if you have a history of seizures or epilepsy, or are doing other things that might lower your seizure threshold, like taking stimulants, alcohol, or some types of opioids, then this is something you should discuss with your clinician.

    Finally, as someone who has taken bupropion with an antipsychotic, I can tell you anecdotally that both drugs will still work (to some extent, in my case).


    So, to summarize:

    Isn't levomepromazine going to mess up with the antidepressive effects of bupropion?

    Quite possibly.

    They are counteracting each other, right?

    Not necessarily.

    Is it a good idea to stop taking the levomepromazine?

    Not without speaking with you physician/NP/whoever-is-prescribing-it-to-you first.
     
  3. Gui316

    Gui316 Silver Member

    Age:
    27
    Reputation Points:
    20
    Joined:
    Mar 22, 2012
    Messages:
    46
    Thanks. I'll discuss this with her. Do you think it is a bad idea calling her on the weekend to talk about this?
     
  4. kailey_elise

    kailey_elise Gold Member

    Reputation Points:
    6,126
    Joined:
    Nov 3, 2004
    Messages:
    4,116
    Any word, Gui316? Just curious if she gave you her reasons for prescribing the two together, etc.

    I'm on Wellbutrin & it works well enough. I've also been prescribed it in combination with a mood stabiliser before (Topamax (topiramate) & Lamictal (can't remember the generic name right now), though not with an antipsychotic.

    ~Kailey
     
  5. oxyblue30

    oxyblue30 Silver Member

    Age:
    28
    Reputation Points:
    25
    Joined:
    Jan 25, 2013
    Messages:
    11
    Gui316,

    Levomepromazine is a very weak antipsychotic (D2 antagonist), and the point made before my post about how it works on different parts of the brain as most dopamine reuptake inhibitors is crucial. It is not as if the two drugs are battling at the same receptors. Using antipsychotics and even amphetamines is common practice in someone with, say, ADHD and obsessive compulsive disorder, along with an SSRI. I would not worry about any negative side effects, but would avoid opioids as Levomepromazine greatly increases their effects.

    -OB30